Iowa, 2004

Flooding in Iowa, June 14 to 27, 2004

June 14 to 27, 2004 · NWS DVN · 3 events in 3 counties and zones

See write up under 06/01/04.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

See write up under 06/01/04.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 14, 2:35 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 14, 2:35 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT MON JUN 14 2004

.SYNOPSIS...
LATEST SFC AND MSAS ANALYSIS IS INDICATING BOUNDARY EXTENDING FROM
SOUTHWEST WI...DOWN INTO SOUTH CENTRAL WI ATTM. HIGHER AREA OF SFC
DPTS(MID 60S TO LOWER 70S) STILL GETTING POOLED ACRS SOUTH CENTRAL
IA INTO WEST CENTRAL IL...WHILE DPTS IN THE 50S POISED JUST TO THE
NORTHWEST OF THE CWA. SFC PRESSURE FALLS CONTINUE TO BUILD ALONG AND
SOUTH OF BOUNDARY FROM CENTRAL KS...ACRS NORTHERN MO AND INTO WEST
CENTRAL/SOUTHERN IL...WHILE RISES NOTED AHEAD OF BROAD SFC RIDGE ACRS
WESTERN MN AND NORTHWEST IA.

&&

.SHORT TERM...(TONIGHT AND TUESDAY) CELLULAR CU AND SOME AC NOW OVER
MUCH OF THE CWA SHOULD ERODE DIURNALLY INTO MOSTLY CLR SKIES TONIGHT
...AS NICE SUBSIDENCE STREAK SEEN ON W/V IMAGERY CONTINUES TO HAVE
ITS EFFECT. WILL BANK ON SLIGHTLY ELEVATED CONVECTION NOW OVER
SOUTHEAST NE/FAR NORTHWEST MO...TO EITHER GET SHUNTED SOUTH OF THE
CWA AS IT COMES EAST ACRS NORTHERN MO THIS EVENING...OR GET ERODED BY
SUBSIDENCE IN PLACE BEFORE IT MAKES IT INTO THE LOCAL AREA OF
CONCERN. AS SFC RIDGE EDGES OVER THE AREA FOR LIGHT WIND REGIME
LATER TONIGHT...EXPECT TEMPS TO COOL TO NEAR DPTS FOR SOME FOG
DEVELOPMENT. AREAS MORE FAVORED SHOULD BE IN AREAS OF THIS MORNINGS
HEAVY RAIN BANDS(GENERALLY IN SOUTHEAST IA AND THE I-80 CORRIDOR WEST
OF THE QCA). LOW TEMPS TONIGHT COULD VARY FROM THE UPPER 50S IN THE
NORTHWEST...TO THE MID OR UPPER 60S IN THE FAR SOUTH WITH VARIANCE
IN SFC DPTS.

CLASSIC BAND OF WESTERLIES ACRS THE NORTHERN THIRD OF THE CONUS WILL
CONTINUE IN THE NEAR TERM...WITH THIS FLOW EVENTUALLY SHUTTLING A
LARGE PIECE OF WESTERN CANADIAN ENERGY ACRS THE NORTHERN PLAINS BY
TUE NIGHT TO IGNITE POTENTIALLY LARGE CONVECTIVE EVENT IN THE
CENTRAL PLAINS TO UPPER MS RVR VALLEY. LOCALLY...MOST OF TUE TO BE
DRY IN RETURN FLOW SET UP. SOME CONVECTIVE PARAMETERS BLEED INTO
THE WESTERN CWA BY LATE AFTERNOON OUT OF CENTRAL AND WESTERN IA TO
SUPPORT LOW LATE AFTERNOON POPS...BUT EXPECT BULK OF CONVECTION TO
ROLL IN FROM THE WEST LATER TUE NIGHT. AS SFC BOUNDARY STARTS TO
MIGRATE BACK NORTH ON TUE(MAINLY OT THE SOUTHWEST OF THE AREA)...
TEMPS SHOULD WARM UP INTO THE LOW TO MID 80S CWA WIDE BY LATE
AFTERNOON.     ..12..

&&

.LONGER TERM...(TUESDAY NIGHT THROUGH MONDAY) PATTERN TRANSITION
STILL ON TARGET FOR WEDNESDAY. ALL MEDIUM RANGE MODELS HAVE A CHANGE
FROM ZONAL TO NW FLOW WITH HUDSON/S BAY LOW DVLPG BY DAY 4.  FIRST
SHRTWV WHICH BEGINS THE PATTERN CHANGE WILL PRODUCE WIDESPREAD RNFL
ACRS FCST AREA BEGINNING LATE TUESDAY THRU WED.  PLENTY OF LOW LVL
MSTR SO THERE REMAINS A HVY RNFL PTNL. AS CDFNT MOVS THRU THE RGN
LATE WEDNESDAY THERE COULD BE A PERIOD OF RNFL WEDNESDAY NIGHT ACRS
THE SOUTHEAST QUARTER OF THE FCST AREA. THIS DUE TO A PERIOD OF
ELEVATED SHWRS OR TSTMS ON THE COLD SIDE OF THE BOUNDARY. CDFNT
ALLOWS FOR A SHALLOW COLD AIR INTRUSION LIKE AN ANAFRNT.  OTHERWISE
NEXT PCPN CHC IS REINFORCING SHRTWV ON FRIDAY WHICH MAY PRODUCE A
ROUND OF TSTMS ACRS OUR FCST AREA.

MODELS INDICATE A STRENGTHENING OF THE NW FLOW AFTER FRIDAY/S
SHRTWV.  THE MRF IN PARTICULAR IS BULLISH ABOUT A CLOSED UPR
CIRCULATION ALONG THE WESTERN GRTLKS.  THERE IS A TENDENCY FOR
THE MRF TO GO A BIT STG WITH THESE SYSTEMS IN LATER PERIODS.  FOR
NOW WILL LEAVE OUT ANY PCPN CHC FOR DAY 7...ALTHOUGH TIMING OF
SHRTWVS EVERY TWO DAYS OR SO MAY NECESSITATE MENTIONING PCPN LATE
SUN OR MONDAY IN LATER FCSTS.

ONE AREA OF FAIRLY GOOD CONFIDENCE IS BELOW AVERAGE TEMPS FROM
WEDNESDAY THRU DAY 7.    ..BELLES..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/BELLES
Hazardous weather outlook, Jun 14, 4:15 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CDT MON JUN 14 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
515 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORM WATCH FOR MUCH OF EASTERN IOWA UNTIL 9 AM
THIS MORNING....
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
ENTIRE OUTLOOK AREA TODAY. SEVERE THUNDERSTORMS WILL BE MOST
LIKELY THIS MORNING SOUTH OF INTERSTATE 80 IN EASTERN IOWA. IN THIS
AREA...STORMS MAY PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND WIND
GUSTS UP TO 50 MPH THROUGH MID MORNING. STORMS ARE EXPECTED TO
ORGANIZE INTO A LARGE CLUSTER BY MID MORNING AND MOVE ACROSS MUCH OF
THE OUTLOOK AREA WITH HEAVY RAINFALL...AND A LESSER THREAT OF
DAMAGING WINDS...BEFORE EXITING THE AREA TO THE EAST BY NOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MOST OF
THE OUTLOOK AREA. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
LATE TUESDAY NIGHT INTO WEDNESDAY MORNING WHEN A LARGE CLUSTER OF
STORMS WILL MOVE ACROSS THE AREA. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS LATE TUESDAY NIGHT. STORMS MAY THEN PRODUCE
WIDESPREAD HEAVY RAINFALL OVER PORTIONS OF THE AREA EARLY WEDNESDAY.
THIS MAY CONTRIBUTE TO GENERAL RISES AND MINOR FLOODING OF TRIBUTARY
RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

DLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Muscatine

When
June 14, 5:20 PM CST to June 27, 6:45 PM CST
Where
Muscatine forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Flood, Dubuque

When
June 16, 12:24 PM CST to June 24, 3:30 AM CST
Where
Dubuque forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Flood, Jackson

When
June 16, 12:24 PM CST to June 24, 5:00 AM CST
Where
Jackson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416338, 5416339, 5416340.